Corporate payout smoothing: A variance decomposition approach

Edward C. Hoang, Indrit Hoxha

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

In this paper, we apply a variance decomposition methodology to quantify the smoothness of corporate payouts. We find that firms use debt and investment to smooth a large fraction of shocks to net income to keep payouts less variable. Specifically, our empirical results show that firms keep the growth of payouts relatively small and stable over time. Furthermore, our findings support theoretical work that demonstrates that the dynamics of investment and debt policy should be jointly modeled with payout policy.

Original languageEnglish (US)
Pages (from-to)1-13
Number of pages13
JournalJournal of Empirical Finance
Volume35
DOIs
StatePublished - Jan 1 2016

All Science Journal Classification (ASJC) codes

  • Finance
  • Economics and Econometrics

Fingerprint Dive into the research topics of 'Corporate payout smoothing: A variance decomposition approach'. Together they form a unique fingerprint.

Cite this